Minnesota, 2001

Tornadoes and Flash Flooding in Minnesota, June 13, 2001

June 13, 2001 · NWS MPX · 44 events in 16 counties and zones

23 thunderstorm wind, 7 hail, 6 funnel cloud, 5 tornado, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$342,000
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 13, 2:15 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 13, 2:15 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
315 PM CDT WED JUN 13 2001

IMPRESSIVE INSTABILITY AND MOISTURE ALREADY IN PLACE ACROSS THE
AREA. SURFACE ANALYSIS SHOWS PRESSURE FALLS AND A CONVERGENCE ZONE
DEVELOPING...WHICH IS EXPECTED TO EXTEND FROM MARSHALL TO CAMBRIDGE
DURING THIS LATE AFTERNOON AND EARLY EVENING. EXPECT CONVECTION TO
FIRE ACROSS SOUTHWEST AND WEST CENTRAL MINNESOTA WITH STRONG LOW
LEVEL EQUIVALENT POTENTIAL TEMPERATURE ADVECTION. THIS CONVECTION
THEN FORECAST THEN SPREAD EAST IN FORECAST DIFLUENT THICKNESS
PATTERN. ALL THE WHILE...STRONG SOUTHERLY FLOW INTO THE REGION
SUPPORTS A POSSIBLE HEAVY RAIN SCENARIO. MAIN UPPER JET...ROUNDING
THE CLOSED LOW TO OUR WEST...IS FORECAST TO NOSE INTO THE AREA
THURSDAY AFTERNOON AND EVENING. THIS IS FORECAST TO BE ACCOMPANIED
BY 700 MB DRY SLOT AND IS EXPECTED TO BE THE MECHANISM FOR YET
ANOTHER ROUND OF POTENTIALLY SEVERE hWEATHER.

.MSP...FLASH FLOOD WATCH TONIGHT ENTIRE COUNTY WARNING AREA.
 WH

In the hours before

Special weather statement, Jun 13, 11:24 AM CST, 5 hours 11 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-132100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1224 PM CDT WED JUN 13 2001

...A RISK OF SEVERE THUNDERSTORMS OVER SOUTHERN AND CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THIS AFTERNOON...

THUNDERSTORMS FROM THIS MORNING HAVE DECREASED...HOWEVER VERY
UNSTABLE CONDITIONS ARE EXPECTED THIS AFTERNOON OVER SOUTHERN
AND CENTRAL MINNESOTA.  THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS OVER THE AREA...A FEW TORNADOES...LARGE HAIL AND
DAMAGING WINDS ARE POSSIBLE INTO THE EVENING.  FURTHER EAST IN
WESTERN WISCONSIN THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
LARGE HAIL AND SOME STRONG WINDS WILL BE POSSIBLE.

THE MODERATE RISK AREA INCLUDES THE TWIN CITIES METRO...ST
CLOUD...WILLMAR...MANKATO...ALBERT LEA...OWATONNA AND FAIRMONT.
THE SLIGHT RISK AREA EXTENDS TO EAU CLAIRE...MENOMONIE...LADYSMITH
AND RICE LAKE.

A COOL FRONT WILL MOVE FROM THE DAKOTAS INTO WESTERN MINNESOTA THIS
AFTERNOON.  EAST OF THE FRONT HUMID UNSTABLE AIR WILL MOVE INTO
MINNESOTA AND WESTERN WISCONSIN FROM THE SOUTH AND PRODUCE CONDITIONS
FAVORABLE FOR SEVERE WEATHER.

PEOPLE SHOULD LISTEN FOR THE LATEST UPDATES ON THIS POTENTIALLY
DANGEROUS SEVERE WEATHER SITUATION.  EMERGENCY MANAGERS MAY NEED
SPOTTER ACTIVATION.

 CWS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 7 hail, 6 funnel cloud, 5 tornado, 3 flash flood. Local standard time, as filed.

Hail, Stevens

When
June 13, 4:35 PM CST
Where
Stevens County, 8 mi W of Donnelly
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.700, -96.183

Hail, Meeker

When
June 13, 5:20 PM CST
Where
Meeker County, 2 mi N of Cedar Mills
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.967, -94.533

Funnel Cloud, Meeker

When
June 13, 5:25 PM CST
Where
Meeker County, 5 mi NE of Grove City
Reported by
STORM CHASER
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

Hail, Meeker

When
June 13, 5:42 PM CST
Where
Meeker County, 9 mi N of Litchfield
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.267, -94.533

Hail, Meeker

When
June 13, 5:57 PM CST
Where
Meeker County, 7 mi N of Litchfield
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.233, -94.533

Tornado, Douglas

When
June 13, 6:00 PM CST to 6:01 PM CST
Where
Douglas County, 5 mi NE of Nelson
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
LAW ENFORCEMENT
Coordinates
45.933, -95.200

Minor tree and power pole damage.

Hail, Stearns

When
June 13, 6:05 PM CST
Where
Stearns County, Albany
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
45.633, -94.567

Funnel Cloud, Douglas

When
June 13, 6:05 PM CST
Where
Douglas County, 1 mi N of Forada
Reported by
LAW ENFORCEMENT
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

Hail, Stearns

When
June 13, 6:07 PM CST
Where
Stearns County, 2 mi N of Albany
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
45.667, -94.567

Tornado, Todd

When
June 13, 6:15 PM CST to 6:18 PM CST
Where
Todd County, 4 mi W of Bertha
Rating
F3
Path length
1 mi
Path width
100 yd
Property damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
46.267, -95.150

NWS Grand Forks damage survey revealed an F3 tornado touch down in Otter Tail County, one mile NW of Parkers Prairie at 1753 CST. It tracked to just southeast of Wrightstown, for an 11 mile path in Otter Tail County. It then continued on for one mile in Todd County where it dissipated 3 WNW of Bertha. Total path length 12 miles.

Thunderstorm Wind, Todd

When
June 13, 6:20 PM CST
Where
Todd County, Hewitt
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.333, -95.083

Several trees downed.

Thunderstorm Wind, Morrison

When
June 13, 6:30 PM CST
Where
Morrison County, 2 mi E of Swanville
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
45.917, -94.617

Few trees uprooted.

Funnel Cloud, Morrison

When
June 13, 6:30 PM CST
Where
Morrison County, Sobieski
Reported by
GENERAL PUBLIC
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Funnel Cloud, Morrison

When
June 13, 6:35 PM CST
Where
Morrison County, 5 mi NNW of Little Falls
Reported by
TRAINED SPOTTER
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Funnel Cloud, Todd

When
June 13, 6:40 PM CST
Where
Todd County, 1 mi NE of Long Prairie
Reported by
LAW ENFORCEMENT
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Funnel Cloud, Todd

When
June 13, 6:40 PM CST
Where
Todd County, 1 mi NW of Long Prairie
Reported by
LAW ENFORCEMENT
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Tornado, Todd

When
June 13, 6:44 PM CST to 6:45 PM CST
Where
Todd County, 7 mi E of Long Prairie
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
GENERAL PUBLIC
Coordinates
45.967, -94.717

No damage reported.

Tornado, Morrison

When
June 13, 7:00 PM CST to 7:10 PM CST
Where
Morrison County, 2 mi N of Flensburg
Rating
F2
Path length
4 mi
Path width
50 yd
Property damage
$200,000
Reported by
LAW ENFORCEMENT
Coordinates
45.983, -94.533

One home lost its roof. Several sheds and outbuildings blown down. Two additional homes sustained minor damage.

Tornado, Todd

When
June 13, 7:32 PM CST to 7:33 PM CST
Where
Todd County, 5 mi ESE of Long Prairie
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
TRAINED SPOTTER
Coordinates
45.933, -94.767

Brief touchdown in open field. No damage reported.

Hail, Morrison

When
June 13, 7:36 PM CST
Where
Morrison County, 4 mi SE of Motley
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.300, -94.583

Thunderstorm Wind, Watonwan

When
June 13, 8:50 PM CST
Where
Watonwan County, 4 mi N of Darfur
Measured
57 kt (66 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.100, -94.833

A few sheds toppled.

Thunderstorm Wind, Brown

When
June 13, 8:50 PM CST
Where
Brown County, Comfrey
Measured
55 kt (63 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.117, -94.900

A door was blown off a pole barn. A few sheds damaged. Trees down.

Thunderstorm Wind, Watonwan

When
June 13, 8:55 PM CST
Where
Watonwan County, Butterfield
Measured
50 kt (58 mph)
Reported by
BROADCAST MEDIA
Coordinates
43.950, -94.633

A few trees down.

Thunderstorm Wind, Watonwan

When
June 13, 9:00 PM CST
Where
Watonwan County, St James
Measured
55 kt (63 mph)
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.983, -94.633

Several trees down.

Thunderstorm Wind, Watonwan

When
June 13, 9:00 PM CST
Where
Watonwan County, 5 mi S of St James
Measured
55 kt (63 mph)
Reported by
BROADCAST MEDIA
Coordinates
43.917, -94.633

Five trees felled near Long lake.

Thunderstorm Wind, Watonwan

When
June 13, 9:10 PM CST
Where
Watonwan County, Madelia
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.050, -94.417

Trees and powerlines down.

Thunderstorm Wind, Martin

When
June 13, 9:10 PM CST
Where
Martin County, 6 mi NE of Dunnell
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
43.633, -94.700

Trees down.

Thunderstorm Wind, Blue Earth

When
June 13, 9:25 PM CST
Where
Blue Earth County, Lake Crystal
Measured
50 kt (58 mph)
Property damage
$2,000
Reported by
BROADCAST MEDIA
Coordinates
44.117, -94.217

Several 10 inch branches down. One branch fell on truck causing moderate damage.

Thunderstorm Wind, Le Sueur

When
June 13, 9:27 PM CST
Where
Le Sueur County, Kasota
Measured
50 kt (58 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.300, -93.967

Trees down.

Flash Flood, Todd

When
June 13, 9:30 PM CST to 11:45 PM CST
Where
Todd County, Long Prairie
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

Highway 27 flooded in Long Prairie. Road washed out 5 E Long Prairie.

Thunderstorm Wind, Mille Lacs

When
June 13, 9:40 PM CST
Where
Mille Lacs County, Vineland
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
46.167, -93.750

Trees and power lines down.

Thunderstorm Wind, Blue Earth

When
June 13, 9:55 PM CST
Where
Blue Earth County, Mankato Arpt
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.217, -93.917

Thunderstorm Wind, Scott

When
June 13, 10:00 PM CST
Where
Scott County, New Market
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
44.583, -93.350

Large tree limbs down.

Thunderstorm Wind, Faribault

When
June 13, 10:00 PM CST
Where
Faribault County, Kiester
Measured
55 kt (63 mph)
Reported by
BROADCAST MEDIA
Coordinates
43.533, -93.717

Several trees down in Northwest side of town. Shingles blown off roof.

Thunderstorm Wind, Le Sueur

When
June 13, 10:08 PM CST
Where
Le Sueur County, New Prague
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.550, -93.567

Reported by MNDOT road weather system.

Thunderstorm Wind, Scott

When
June 13, 10:08 PM CST
Where
Scott County, New Prague
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.550, -93.567

Reported by MNDOT road weather system. Large tree limbs down.

Thunderstorm Wind, Rice

When
June 13, 10:18 PM CST
Where
Rice County, Little Chicago
Measured
54 kt (62 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.483, -93.317

Reported by MNDOT road weather report system.

Thunderstorm Wind, Stearns

When
June 13, 10:20 PM CST
Where
Stearns County, Belgrade
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.450, -95.000

Trees and power lines toppled.

Flash Flood, Mille Lacs

When
June 13, 10:30 PM CST
Where
Mille Lacs County, Onamia
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

Several roads flooded. Basements flooded in Wahkon. Four and seven tenths inches of rain at Gull Lake.

Thunderstorm Wind, Dakota

When
June 13, 10:30 PM CST
Where
Dakota County, Burnsville
Measured
50 kt (58 mph)
Reported by
GENERAL PUBLIC
Coordinates
44.800, -93.317

Four inch diameter branch severed at I-35 and Burnsville Parkway. Security light bent.

Thunderstorm Wind, Morrison

When
June 13, 10:30 PM CST to 10:35 PM CST
Where
Morrison County, 1 mi W of Little Rock
Measured
55 kt (63 mph)
Reported by
LAW ENFORCEMENT
Coordinates
45.833, -94.100

Swath of scattered trees down.

Thunderstorm Wind, Dakota

When
June 13, 10:30 PM CST
Where
Dakota County, Lakeville
Measured
52 kt (60 mph)
Reported by
LAW ENFORCEMENT
Coordinates
44.667, -93.250

Construction barrier blown over.

Flash Flood, Morrison

When
June 13, 10:30 PM CST
Where
Morrison County, Little Falls
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

Little Elk River in Randall overflowed. Skunk River in Pierz overflowed and undermined Park Road bridge. Many highways and basements flooded.

Thunderstorm Wind, Dakota

When
June 13, 10:35 PM CST
Where
Dakota County, Farmington
Measured
55 kt (63 mph)
Reported by
BROADCAST MEDIA
Coordinates
44.633, -93.150

Fourteen trees toppled in rural Farmington.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2001Every state in 2001This day in weather historyThe tornado archive for Minnesota, 2001Warnings in Minnesota, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253884, 5253885, 5253886, 5253887, 5253888, 5253980, 5253981, 5253982, 5253983, 5253984, 5253985, 5253986, 5253987, 5253988, 5253989, 5253990, 5253991, 5253992, 5253993, 5253994, 5253995, 5253996, 5253997, 5253998, 5253999, 5254000, 5254001, 5254002, 5254003, 5254100, 5254101, 5254102, 5254103, 5254104, 5254105, 5254106, 5254107, 5254108, 5254109, 5254110, and more.